Pennsylvania, 2012

Winter Weather in Pennsylvania, February 18, 2012

February 18, 2012 · NWS PHI · 2 events in 2 counties and zones

Snow fell during the middle to late afternoon on the 18th in the Poconos. The snow fell heavy at times during the course of the four hour period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow fell during the middle to late afternoon on the 18th in the Poconos. The snow fell heavy at times during the course of the four hour period. Accumulations over the higher terrain averaged 1 to 3 inches and caused slippery travel on untreated roadways. The snow preceded a cold frontal passage in the Poconos. Accumulations included 3.5 inches in Tobyhanna (Monroe County), 2.0 inches in Lake Harmony (Carbon County). 1.3 inches in Pocono Summit (Monroe County) and 1.0 inch in Albrightsville (Carbon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 18, 9:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 18, 9:40 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 AM EST SAT FEB 18 2012

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER THE AREA WILL MOVE OFFSHORE THIS
AFTERNOON AND THEN A WEAK COLD FRONT WILL PASS THROUGH THE REGION
THIS EVENING. A LOW PRESSURE SYSTEM DEVELOPING IN THE LOWER RIO
GRANDE VALLEY WILL MOVE EASTNORTHEAST AND PASS OFF THE NORTH
CAROLINA COAST SUNDAY EVENING. ANOTHER HIGH PRESSURE SYSTEM IS
THEN FORECAST TO MOVE ACROSS THE FORECAST AREA ON MONDAY NIGHT.
FOR THE REST OF THE WORK WEEK A SERIES OF COLD FRONTS SHOULD MOVE
THROUGH THE MIDDLE ATLANTIC STATES LATE ON TUESDAY AND AGAIN AROUND
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL MOVE OFF TO THE
EAST LATER TODAY. THIS WILL ALLOW SOUTH TO SOUTHWEST WINDS TO BRING
MILD TEMPERATURES TO OUR AREA THIS AFTERNOON. CLOUDINESS WILL BE
INCREASING FROM NORTHWEST TO SOUTHEAST AS A WEAK COLD FRONT
APPROACHES. THERE IS NOT A TREMENDOUS AMOUNT OF MOISTURE WITH
THE FRONT, BUT IT WILL BE ACCOMPANIED BY A RATHER SHARP SHORT
WAVE/VORT MAX. THE MAIN FORCING IS EXPECTED TO SKIRT JUST TO OUR
NORTH, BUT IT MAY BARELY CLIP OUR NORTHERN AREAS. THEREFORE, THERE
IS A CHANCE OF A BRIEF PERIOD OF RAIN AND/OR SNOW SHOWERS THIS
AFTERNOON, MAINLY FOR OUR NORTHERN HALF OF THE CWA.

TEMPERATURES TODAY ARE EXPECTED TO REMAIN SEVERAL DEGREES ABOVE
NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE AFOREMENTIONED FRONTAL BOUNDARY WILL CROSS THE AREA BY THIS
EVENING, AND ANY PRECIPITATION SHOULD BE TAPERING OFF ONCE THE FRONT
MOVES THROUGH. BEHIND THE BOUNDARY, WINDS MAY BECOME A BIT GUSTY,
WITH WINDS POSSIBLY GUSTING AROUND 25-30 MPH FOR A BRIEF PERIOD OF
TIME. HIGH PRESSURE WILL BEGIN TO TRY TO BUILD DOWN FROM THE
NORTHWEST, BUT THE APPROACHING LOW PRESSURE SYSTEM TO OUR SOUTH WILL
PREVENT IT FROM BUILDING ALL THE WAY ACROSS OUR AREA FOR THE SHORT
TERM.

TEMPERATURES AGAIN SATURDAY NIGHT ARE EXPECTED TO REMAIN A FEW
DEGREES ABOVE NORMAL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A VERY MESSY SHORT WAVE PATTERN THAT HAS CAUSED MODELING GYRATIONS
OVER THE LAST COUPLE OF DAYS IS SETTLING DOWN A BIT, BUT STILL COME
CONSTERNATION EXISTS AS ONE 00Z MODEL BECOMES DRY (WRF-NNMB),
ANOTHER ONE TAKES ITS NORTHWARD PLACE (UKMET).

THE ECMWF INITIALIZED THE BEST OF THE MODELS OFF THE 00Z SOUNDING
AND ITS SFC LOW POSN AS WELL OVERALL QPF WAS AMONG THE BEST THROUGH
06Z. ITS OP RUN ALSO LOOKS PRETTY CLOSE TO ITS LATEST ENSEMBLE
MEAN. WE WOULD PUT THE GFS A CLOSE SECOND WITH THE QPF
VERIFICATION THROUGH 06Z, ALTHOUGH ITS SURFACE LOW WAS A BIT TOO FAST
ALREADY. WHERE THE RUBBER MEETS THE ROAD ARE THREE SEPARATE SHORT
WAVES THIS MORNING OVER WESTERN NEBRASKA, COLORADO AND NORTHERN
MEXICO. WATER VAPOR IMAGERY IS STILL SHOWING THEM AS THREE
SEPARATE ENTITIES AND THE GENERAL MODELING CONSENSUS REMAINS THAT
THE FIRST TWO AFTER PHASING ARE NOT GOING TO BE ABLE TO CATCH UP
TO THIRD ONE UNTIL THE ATLANTIC OCEAN. MEANWHILE A SHORT WAVE TROF
THAT WILL PASS THROUGH OUR AREA THIS EVENING REINVIGORATES A 50/60
LOW THAT TAKES ITS SWEETER TIME EXITING. THIS KEEPS THE CONFLUENCE
ZONE NEAR OR OVER OUR CWA AS THE OTHER SHORT WAVES PASS TO OUR
SOUTH. THESE TWO FACTIONS HAVE HAD VARYING DIFFERENCES AS TO HOW
FAR NORTH CAN THE PRECIPITATION GET INTO AN INHOSPITABLE
ATMOSPHERE ONE BECAUSE OF THE CONFLUENCE ZONE AND TWO BECAUSE OF
AN EXORBITANT AMOUNT OF DRY AIR FCST TO ARRIVE AND BE PRESENT BETWEEN
700 AND 850 MB.

AS FOR OUR EXPECTED OUTCOME, MODEL DIAGNOSTICS EVEN WITH THE FARTHER
NORTH UKMET AND CAN GGEM DID NOT SHOW MUCH IN THE WAY OF FCST
ISENTROPIC LIFT, ALSO HAD CONSIDERABLE DRY AIR BETWEEN 700 AND
850MB AND HAD THE FRONTOGENETIC AXIS SOUTH OF OUR CWA. THE FCST
TROWAL BYPASSES OUR CWA, THE FCST MID LEVEL QVEC CONVERGENCE JUMPS
OVER OUR CWA AND THE NEEDED ENTRANCE REGION OF THE 250MB JET IS
FORECAST TO BE DEPARTING AS THE DAY SUNDAY CONTINUES. WE ARE
SEEING VERY GOOD FCST OMEGAS JUST SOUTH OF OUR CWA IN THE SNOW
GROWTH AREA WHICH IS THE CLOSEST PROX FEATURE TO FAVOR
ACCUMULATING AND HEAVIER SNOW. THE UPSHOT THOUGH WITH ALL OF THOSE
LIMITING FACTORS AS OF THIS MODEL RUN ITS TOUGH TO GET HEAVIER
PCPN TO OCCUR OUTSIDE OF POSSIBLY DELMARVA IN OUR CWA.

WE HAVE TIGHTENED THE POP GRADIENT FOR SUNDAY AND SUNDAY NIGHT
SHAVING SOME OFF THE TOP OF OUR CWA AND KEEPING CAT POPS IN OUR SRN
CWA. GIVEN HOW DRY THE AIR MASS IS WOULD EXPECT EVAP COOLING TO DO
THE DIRTY WORK OF FAVORING THE PTYPE AS SNOW AND WE CONVERTED OUR
TOP DOWN PROCEDURE RESULTS MORE TOWARD SNOW AS A PTYPE FOR THIS
REASON. THE MODEL TIMING TREND CONTINUES TO BE SLIGHTLY SLOWER AND
WE HAVE NOW MAXED THE POPS DURING SUNDAY EVENING WITH THE NRN
CUTOFF CLOSE TO THE PHL AND I195 CORRIDOR. WE WOULD SUSPECT SOME
BOUNDARY LAYER AND SURFACE ISSUES WILL DAMPEN THE SNOW ACCUMULATIONS IN
OUR PART OF DELMARVA. BETWEEN THAT A SLIGHT DOWNWARD CONSENSUS
TICK IN EVENT QPF WE LOWERED SNOW AMTS IN THE GRIDS TO THE 1-3.5
INCH RANGE THERE (HIGHEST INLAND). WE WILL CONTINUE MENTION IN THE HWO.
LESS CONFIDENT ABOUT ACCUMULATING SNOW FARTHER TO THE NORTH IN
SPITE OF WHAT WOULD BE LOWER TEMPS. WE KEPT THEM FOR NOW UNDER AN
INCH.

BECAUSE OF THE EXPECTED CLOUDS WE DID GO BELOW STAT GUIDANCE FOR
MAX TEMPS ON SUNDAY DAY, LESS SO TOWARD NYC AND WENT PRETTY CLOSE
TO STAT GUIDANCE FOR MIN TEMPS ON SUNDAY NIGHT.

THE PRECIPITATION SHOULD BE OVER BY MONDAY MORNING AND A BRISK, BUT
DRY DAY IS FORECAST FOR MONDAY. A BIG DIFFERENCE IN MAX TEMPS ARE
FORECAST BY THE STAT GUIDANCE. THE FULL SUN MACROS SUGGEST
SPLITTING THE DIFFERENCE, WHICH WE DID.

BEYOND MONDAY...A COUPLE OF FRONTAL SYSTEMS WILL BE CROSSING THE
AREA MID TO LATE NEXT WEEK. ATTM IT APPEARS THAN ANY PCPN ASSOCD
WITH THESE FRONTS WILL BE ON THE LIGHT SIDE AND MAINLY LIQUID.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE FORECAST FOR THE TAF PERIOD. SKIES REMAIN
MOSTLY CLEAR OVER OUR SOUTHERN AREAS THIS MORNING BUT MID AND HIGH
CLOUDS ARE BEGINNING TO MOVE INTO OUR NORTHWESTERN AREAS. THIS
INCREASE IN CLOUDS WILL CONTINUE THROUGH THE DAY AS AN AREA OF LOW
PRESSURE MOVES EAST FROM THE GREAT LAKES REGION. THE LOW WILL DRAG
A COLD FRONT ACROSS OUR REGION LATER THIS AFTERNOON INTO THE
EVENING HOURS. CURRENTLY, THE LOWEST CEILINGS ARE EXPECTED TO BE
AROUND 4,000-6,000 FEET, AND AFFECT THE AREA THIS AFTERNOON INTO
THE EVENING AS THE FRONT APPROACHES AND PASSES THROUGH. THE
FRONTAL PASSAGE IS CURRENTLY EXPECTED BETWEEN 4 AND 8 PM. THERE IS
CURRENTLY NO MENTION OF PRECIPITATION IN THE TAFS AS THE CHANCE OF
PRECIPITATION IS SMALL ENOUGH NOT TO INCLUDE. ABE WOULD BE THE TAF
SITE MOST LIKELY TO SEE ANY SHOWER ACTIVITY BUT CONDITIONS THERE
ARE NOT EXPECTED TO DROP BELOW VFR. THERE COULD BE SOME LOWER
CONDITIONS FARTHER TO THE NORTH HOWEVER. WINDS ARE EXPECTED TO
INCREASE TODAY AHEAD OF THE APPROACHING FRONTAL BOUNDARY, AND MAY
GET A BIT GUSTY BEHIND THE FRONT FOR A PERIOD OF TIME, WITH GUSTS
TO AROUND 20 KNOTS POSSIBLE. HIGH PRESSURE WILL TRY TO BUILD DOWN
FROM THE NORTHWEST SATURDAY NIGHT, WHICH MAY HELP CLEAR SKIES OUT
AND DIMINISH WINDS. HOWEVER, IT WILL HAVE A HARD TIME BUILDING IN
ALL THE WAY WITH THE APPROACHING LOW PRESSURE SYSTEM TO OUR SOUTH.

OUTLOOK...
LOW PRESSURE MOVING BY WELL SOUTH OF THE AREA WILL BRING SOME RAIN
AND/OR EVENTUALLY ALL SNOW LATER SUNDAY INTO SUNDAY NIGHT...MAINLY
SOUTH OF PHL. IFR CONDS ARE POSSIBLE AT THAT TIME. FAIR WX WILL
RETURN FOR MON. SOME POSSIBLE MVFR CONDITIONS ARE THEN POSSIBLE WITH
SHOWERS ASSOCIATED WITH THE THE NEXT COLD FRONT LATE TUESDAY INTO
POSSIBLY WEDNESDAY.

&&

.MARINE...
WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
EARLY TODAY AS HIGH PRESSURE BUILDS TO OUR SOUTH. HOWEVER, WINDS ARE
EXPECTED TO INCREASE LATER TODAY INTO THIS EVENING AS AN AREA OF LOW
PRESSURE MOVES OUT OF THE GREAT LAKES REGION, WEAKENING AS IT MOVES
EASTWARD AND PULLING A COLD FRONT TOWARD OUR AREA. WINDS ACROSS THE
WATERS WILL INCREASE AS THE FRONTAL BOUNDARY CROSSES THE WATERS, AND
ARE EXPECTED TO EXCEED 25 KNOTS FOR THE NORTHERN HALF OF OUR COASTAL
WATERS. THEREFORE WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR LATE
THIS AFTERNOON INTO TONIGHT FROM GREAT EGG INLET NORTHWARD. AS HIGH
PRESSURE TRIES TO BUILD IN FROM THE NORTHWEST, WINDS ARE EXPECTED TO
DIMINISH OVERNIGHT SATURDAY.

WINDS AND SEAS WILL INCREASE AGAIN LATER SUNDAY AFTERNOON INTO
SUNDAY NIGHT AS THE LOW PRESSURE SYSTEM MOVES EAST OF CAPE
HATTERAS AND DEEPENS. THIS MODEL RUN THE FORECAST GRADIENT WAS
SLIGHTLY WEAKER AND ADDS MORE UNCERTAINTY AS TO WHETHER GALES WILL
BE REACHED. BECAUSE CONFIDENCE WAS LOWERED BY THIS RUN, NO GALE
WATCH WILL BE ISSUED BUT WE WILL MAINTAIN THE MENTION OF IT IN THE
HAZARDOUS WEATHER OUTLOOK. GALE OR NOT, WINDS SHOULD SUBSIDE TO
BELOW SMALL CRAFT ADVISORY LEVELS LATER ON MONDAY AS ANOTHER HIGH
PRESSURE SYSTEM CRESTS THE AREA. THE NEXT CHANCE FOR SMALL CRAFT
ADVISORY CONDITIONS WOULD COME LATER TUESDAY INTO WEDNESDAY IN THE
SOUTHWEST FLOW PRECEDING AN APPROACHING COLD FRONT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST
     SUNDAY FOR NJZ026.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST
     SUNDAY FOR ANZ450>452.

&&

SYNOPSIS...GIGI/RPW
NEAR TERM...ROBERTSON/RPW
SHORT TERM...ROBERTSON
LONG TERM...AMC/GIGI
AVIATION...GIGI/ROBERTSON/RPW
MARINE...GIGI/ROBERTSON/RPW
Hazardous weather outlook, Feb 18, 4:11 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 AM EST SAT FEB 18 2012

NJZ001-007>010-012>015-PAZ054-055-060>062-068-069-190915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-
411 AM EST SAT FEB 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016>020-022-025>027-PAZ067-070-071-190915-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
411 AM EST SAT FEB 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE AREA IS EXPECTED TO BE CLOSE TO THE NORTHERN EDGE OF AN AREA
OF ACCUMULATING SNOW LATER SUNDAY AFTERNOON INTO SUNDAY NIGHT. PLEASE
LOOK FOR POSSIBLE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-024-190915-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
411 AM EST SAT FEB 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. AT THIS
TIME...1 TO 4 INCHES OF SNOW ARE POSSIBLE...WITH THE HIGHEST
AMOUNTS ACROSS INTERIOR SOUTHERN DELAWARE AND OUR PART OF THE
LOWER MARYLAND EASTERN SHORE. PLEASE LOOK FOR UPDATED INFORMATION
LATER TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-190915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
411 AM EST SAT FEB 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING AS
A DEEPENING LOW PRESSURE SYSTEM MOVES EAST OF CAPE HATTERAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 18, 2:00 PM EST to 6:00 PM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 18, 2:00 PM EST to 6:00 PM EST
Where
Monroe forecast zone
Reported by
Mesonet
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365875, 365876.